Alabama, 2018

Damaging Wind in Alabama, September 18, 2018

September 18, 2018 · NWS TAE · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 18, 1:22 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 18, 1:22 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
322 PM EDT Tue Sep 18 2018

.NEAR TERM [Through Tonight]...

Deep layer ridging is in place over the eastern Gulf waters and
the FL Peninsula, with a trough pushing eastward off the mid-
Atlantic coastline. This is producing mostly west- northwesterly
flow over the tri-state area. The movement of the trough aloft,
combined with our diurnal seabreeze circulation is enhancing
development of showers and thunderstorms somewhat this afternoon.
Later, with the loss of daytime heating, storms over lad will wind
down within a few hours of sunset and overnight convection will
be focused over our offshore waters. Temperatures are currently
making their peak in the low-mid 90s and will cool overnight into
the low-mid 70s. Patchy fog will be possible in south central GA
in the early morning hours.

.SHORT TERM [Wednesday Through Thursday Night]...

The upper ridge over the Southern Plains will build steadily
eastward to a position over the Carolinas by 12Z Friday. At the
surface, a surface trough will be dissipating over the area with a
ridge to the north. Offshore flow will keep sea-breeze induced
showers and storms confined to areas south of U.S. 84. This will
lead to another hotter than normal day with highs across inland
areas in the lower to mid 90s and heat indices around 100. By
Thursday, the surface high will push off the Mid Atlantic Coast with
low level winds veering to easterly. Subsidence underneath the upper
ridge will suppress activity across our GA zones with chance PoPs
further south and west. Temperatures will be a degree or two lower
than on Wednesday.

.LONG TERM [Friday Through Tuesday]...

Deep-layer ridging to the northeast and subsidence ahead of an
approaching TUTT will keep convection relatively suppressed through
Friday and Saturday. After that time, the TUTT will move west and
deep layer flow will become southerly. This will increase our PoPs
to around 40% from Sunday into early next week.

&&

.AVIATION [Through 18Z Wednesday]...

VFR conditions should prevail through the period at most sites
with the brief possible exceptions of thunderstorms this afternoon
across the area and patchy (<20% coverage) MVFR vsbys around
sunrise near VLD. Winds will be light.

&&

.MARINE...

Winds will be light for the beginning of the period shifting from
southwesterly on Tuesday and Wednesday to an easterly regime from
Thursday through the weekend. During this latter period, nightly
surges of winds up to 15 knots will be possible.

&&

.FIRE WEATHER...

With light winds and RH values above critical thresholds, Red
Flag Conditions are not expected through the next few days.
Scattered thunderstorms are possible each afternoon as well.

&&

.HYDROLOGY...

Flooding will not be a concern over the next several days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  94  73  92  73 /  10  30  10  30  20
Panama City   76  91  75  90  74 /  10  20  10  30  30
Dothan        72  94  72  92  71 /  10  10   0  30  20
Albany        73  95  73  93  71 /  10  10   0  20  10
Valdosta      73  94  73  92  71 /  10  10  10  20  10
Cross City    75  94  73  93  72 /  10  30  20  30  10
Apalachicola  77  90  76  88  76 /  10  20  10  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Nguyen
MARINE...Wool
FIRE WEATHER...LN
HYDROLOGY...Wool

In the hours before

Special weather statement, Sep 18, 1:57 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
257 PM CDT TUE SEP 18 2018

FLZ008-108-182045-
Central Walton FL-South Walton FL-
257 PM CDT TUE SEP 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALTON COUNTY UNTIL
345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Niceville, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eglin Air Force Base, Freeport, New Home, Portland and Pleasant
Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3071 8639 3070 8614 3046 8616 3046 8619
      3048 8620 3049 8619 3050 8620 3049 8620
      3047 8624 3049 8625 3048 8629 3050 8639
TIME...MOT...LOC 1957Z 273DEG 16KT 3061 8642

11-NGUYEN
Special weather statement, Sep 18, 2:23 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
323 PM CDT TUE SEP 18 2018

ALZ068-069-FLZ011-182115-
Houston AL-Geneva AL-Jackson FL-
323 PM CDT TUE SEP 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GENEVA...HOUSTON AND
NORTH CENTRAL JACKSON COUNTIES UNTIL 415 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood, moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Dothan, Taylor, Kinsey, Ashford, Cowarts, Webb, Malvern,
Rehobeth, Avon, Madrid, Gordon, Memphis, Pansey, Grangeburg, Garretts
Crossroads, Enon, Wilson Mill, Barber and Merritts Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3117 8510 3116 8509 3114 8506 3112 8506
      3111 8503 3107 8503 3091 8533 3110 8555
      3131 8534 3131 8530
TIME...MOT...LOC 2022Z 239DEG 49KT 3106 8534

LN
Special weather statement, Sep 18, 2:52 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
352 PM CDT TUE SEP 18 2018

FLZ008-108-182130-
Central Walton FL-South Walton FL-
352 PM CDT TUE SEP 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALTON COUNTY UNTIL
430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eglin Air Force Base, or 11 miles north of Santa Rosa Beach, moving
northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eglin Air Force Base, Freeport, New Home, Portland, Villa Tasso and
Rock Hill.

LAT...LON 3059 8639 3069 8621 3053 8598 3049 8620
      3050 8620 3049 8626 3047 8631 3048 8633
      3047 8634 3046 8639 3052 8640
TIME...MOT...LOC 2052Z 239DEG 49KT 3054 8625

LN

The radar

The Ft Rucker radar (KEOX), 43 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
September 18, 3:04 PM CST
Where
Houston County, 0.69 mi S of Merritts Crossroads
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.070, -85.480

Several trees and power lines were blown down along Atwell, New Hope, and Providence roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777849.